Advances in Differential Equations

Critical points in open sublevels and multiple solutions for parameter-depending quasilinear elliptic equations

P. Candito, S. Carl, and R. Livrea

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We investigate the existence of multiple nontrivial solutions of a quasilinear elliptic Dirichlet problem depending on a parameter $\lambda>0$ of the form $$ -\Delta_pu=\lambda f(u)\quad\mbox{in }\ \Omega,\quad u=0\quad\mbox{on }\ \partial\Omega, $$ where $\Omega\subset \mathbb{R}^N$ is a bounded domain, $\Delta_p$, $1 < p < +\infty$, is the $p$-Laplacian, and $f: \mathbb{R}\to \mathbb{R}$ is a continuous function satisfying a subcritical growth condition. More precisely, we establish a variational approach that when combined with differential inequality techniques, allows us to explicitly describe intervals for the parameter $\lambda$ for which the problem under consideration admits nontrivial constant-sign as well as nodal (sign-changing) solutions. In our approach, a crucial role plays an abstract critical point result for functionals whose critical points are attained in certain open level sets. To the best of our knowledge, the novelty of this paper is twofold. First, neither an asymptotic condition for $f$ at zero nor at infinity is required to ensure multiple constant-sign solutions. Second, only by imposing some $\liminf$ and $\limsup$ condition of $f$ at zero, the existence of at least three nontrivial solutions including one nodal solution can be proved.

Article information

Adv. Differential Equations, Volume 19, Number 11/12 (2014), 1021-1042.

First available in Project Euclid: 18 August 2014

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B38: Critical points 35B30: Dependence of solutions on initial and boundary data, parameters [See also 37Cxx] 35J20: Variational methods for second-order elliptic equations


Candito, P.; Carl, S.; Livrea, R. Critical points in open sublevels and multiple solutions for parameter-depending quasilinear elliptic equations. Adv. Differential Equations 19 (2014), no. 11/12, 1021--1042.

Export citation